Iowa, 2001

Hail in Iowa, June 18, 2001

June 18, 2001 · NWS ARX · 3 events in 2 counties and zones

Law enforcement officials and the public reported nickel to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
$8,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and the public reported nickel to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:03 PM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 2:03 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUN 18 2001

MAIN FORECAST PROBLEM IS FRONTAL PASSAGE OVERNIGHT WITH UNSTABLE
AIR MASS IN PLACE OVER AREA. THEN...A RETURN TO NORTHWEST FLOW AND
DRY CONDITIONS.

19Z SURFACE ANALYSIS SHOWS COLD FRONT ALONG A KINL-KFSD-KONL LINE
WITH WARM SOUTHERLY FLOW EAST OF BOUNDARY.  WARM FRONT WAS LOCATED
KMKE-KRGK-KAXN LINE BUT SEEMS TO BE MIXING NORTHWARD OVER WI NOW AS
KEAU HAS BECOME MORE SOUTH AND PMSL DROPPED 6MB/HR AS MESOHIGH
ERODED. SATELLITE/RADAR SHOWING CLEAR AND CAPPED WARM SECTOR WITH A
STINGY MID-LEVEL ACCAS DECK/SHOWERS FROM KAUW-KLSE-KFRM.  THIS SEEMS
TO BE SOUTHERN TAIL OF MID LEVEL SHORTWAVE TROUGH LIFTING NEWRD INTO
UP OF MI. AS THIS SHORTWAVE TROUGH LIFTS OUT...ACCAS SHOULD
WEAKEN/SHIFT EAST AS CONVERGENCE IS DECREASED...THUS AFTERNOON
PACKAGE WILL LIKELY NOT ADDRESS THIS.  WILL WATCH FOR LAST MINUTE
CHANGES. SAME FOR SWRN WI WHICH IS AREA WHERE LLJ IS SIMPLY RUNNING
OVER A LOW LEVEL COLD POOL.

MAIN QUESTION TONIGHT IS TIMING OF COLD FRONT THROUGH THE AREA AND
WHAT TYPE OF SHEAR/INSTABILITY WILL BE PRESENT OVER FORECAST AREA.
MAIN DYNAMICS WITH THIS SYSTEM ARE WELL NORTH. 12Z ETA SUGGESTS 00Z
SBCAPE MAXIMUM OF 3500J/KG ACROSS SWRN MN DECREASING TO KLSE WHERE IT
IS 2000. 18Z RUC2 SBCAPE FURTHER EAST AND VALUES OF 4500 J/KG.
LATEST LAPS SUGGESTS ABOUT 2500 J/KG IS NOW OVER CWA. ALL MODELS
DECREASE THIS AS EVENING PROGRESSES.  CAP IS VERY INTENSE NOW
/CINH 200/ BUT DECREASING WITH HEATING. BELIEVE THE SURFACE
INSTABILITY WILL BE CAPPED UNTIL FRONTAL PASSAGE CONVERGENCE AND
COOLING ALOFT MOVE INTO AREA. WIND SHEAR IS VERY STRONG AND HODOGRAPH
LENGTH WOULD BE LONGEST WEST OF THE LOW-LEVEL JET MAXIMUM...RIGHT ON
FRONT. BELIEVE SYSTEM WILL LIKELY EVOLVE INTO A LINE MCS WHEN
REACHING OUR AREA AND LIKELY PERPENDICULAR TO MID-LEVEL FLOW WHICH
COULD ENHANCE BOW ECHOES AND WIND EVENT. WIND ALSO PREFERRED AS
BOUNDARY LAYER LAPSE RATES SHOULD REMAIN >5C/KM WITH SOUTHERLY FLOW
AND MIXING CONTINUING UNTIL FRONT ARRIVES. 0-3KM SHEAR IS >30
KTS WHICH IS NICE FOR WIND TOO. FRONTAL TIMING ROUGHLY 02Z ON WESTERN
FORECAST AREA AND THEN 06Z KLSE 10Z KDBQ. SO...BEST CHANCE FOR SEVERE
IS WEST OF MISS RIVER WITH MOST INSTABILITY AND EARLY FRONTAL
PASSAGE. WILL KEEP SEVERE WORDING ALL AREAS BUT EXPECT CONVECTION TO
DECREASE EASTWARD AND SEVERE THREAT TOO AS DIURNAL STABILIZATION
OCCURS BY MORNING.

STILL SOME CONCERN WITH UPPER JET TO THE NORTH AND LARGE SCALE
LIFT FOCUSED THERE AS WELL. BELIEVE LOW LEVEL CONVERGENCE WITH
FRONT AND BOUNDARIES FROM CONVECTION WILL BE ENOUGH TO INITIATE
STORMS NORTH AND WEST OF AREA. WILL STAY THE COURSE FOR NOW...BUT
THIS MAY BE A LIMITING FACTOR TO ENTIRE EVENT. STORM EVENT
SHOULD MOVE EASTWARD FAST ENOUGH /45-50 KT STORM MOTION/ SO FLASH
FLOOD THREAT MINIMAL EVEN THOUGH A FEW AREAS ARE RIPE FOR FLASH
FLOODING.

FRONT CONTINUES TO SHIFT SOUTHEAST TUESDAY BRINGING A DRIER AIR MASS
TO REGION AND COOLER NORTHWEST FLOW.  MAIN UPPER TROUGH MOVES IN
WEDNESDAY WITH TROUGH REFLECTED AT SURFACE.  THIS WILL BRING A
CHANCE OF SHOWERS IN FOR WEDNESDAY.

EXTENDED.o..RIDGE BUILDING AS LONGWAVE TROUGH EVOLVES EASTWARD.
LOOKS LIKE AN EXTENDED DRY PERIOD WITH WARMING TEMPERATURES.

COORDINATED WITH MKX.

.LSE...NONE.

BAUMGARDT

In the hours before

Special weather statement, Jun 18, 3:25 PM CST, 5 hours 6 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUN 18 2001

HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND ISOLATED TORNADOES.

TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED"
WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS
THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY
EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN
MINNESOTA.

THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND
THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS...
A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH
THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED
AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE
YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS
ISSUED.

SHEA

The radar

The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mitchell

When
June 18, 8:31 PM CST
Where
Mitchell County, 2 mi N of St Ansgar
Measured
1 in hail
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -92.933

Hail, Fayette

When
June 18, 9:44 PM CST
Where
Fayette County, St Lucas
Measured
0.88 in hail
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
43.067, -91.950

Hail, Fayette

When
June 18, 9:49 PM CST
Where
Fayette County, 4 mi W of West Union
Measured
1.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.967, -91.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247719, 5247720, 5247721.